[Previous Months][Date Index][Thread Index][Join - Register][Login]
[Message Prev][Message Next][Thread Prev][Thread Next]

[IP] Re: Beta-blocker side effects?

Hi Anika,

	I have a bit of experience with diabetes & beta blockers as I work in a
cardiopulmonary rehab facility... I would be happy to discuss some of the
problems you might be having.  I do support Barb B.'s advice... beta
blockers certainly do mask the adrenergic symptoms of hypoglycemia & you'll
need to be aware of that.  We see this a LOT around exercise, and
*particularly* as the dosages climb.  Beta blockers DO have an important
role in heart health, especially after a heart attack, and have been proven
to reduce morbidity and mortality as well as recurrence of second cardiac
event.  However, I will also say that in some instances physicians did not
take diabetes into consideration when prescribing beta blockers,
particularly as a treatment for hypertension.  If you have been placed on
Toprol XL as monotherapy for hypertension, don't be shy about reminding your
physician about your diabetes, and in particular about asking if there might
be more appropriate treatment options for your situation.  Certainly ask
about ace-inhibitors, if you are not already on them.  The bottom line is,
don't be afraid to talk to your physician.  Self-management works in *every*
situation.  Feel free to email me off the list Anika.

~Delaine M. Wright, MS, CDE

---- original message ------
>Has anyone out there who has been taking Beta blockers (such as Toprol XL)
>for two weeks or longer noticed any side effects?
>Anika would like to know

for HELP or to subscribe/unsubscribe, contact: HELP@insulin-pumpers.org
send a DONATION http://www.Insulin-Pumpers.org/donate.shtml